/ Climbing on Warfarin
Does anyone here climb on warfarin? I would be interested to hear anyone's experience and advice.
Yes. I've been on it for three or four years and targetting the same INR range. It doesn't make a scrap of difference. Cuts don't seem to bleed any worse than before nor am I any more prone to bruising. Take the pills and forget about it.You'll be fine
Cool - just what I wanted to hear.
Thanks - all sounds good to me
I had the same apprehensions but managed a whole month of scraping my way up Californian cracks with no problems. As the others have said cuts don't seem to bleed any worse than before. However, they don't heal up quite as quickly as before - I've had jamming scabs for two weeks or more whereas they'd have normally gone in a week. I've got another month and a half and then I'm off it... woo hoo.
Interesting - I must admit I thought jamming might get a bit "messy". I can live with scabs taking longer to heal :)
And carry vitamin K: http://www.ashp.org/s_ashp/docs/files/member/SPPM_Warfarin_Reversal_Vitamin_K.pdf
Yes. I've been on it for three or four years and targetting the same INR range. It DOES make a little bit of difference. Cuts DO bleed longer before clotting (naturally) than before and I AM more prone to bruising (naturally) particularly on my butt from sitting down belaying. But these are minor issues that cause no further harm or impedence. Take the pills and forget about it. You'll be fine
Ok - thanks for the info Fiend
Yes, but not that high - only 4200m. I felt like I was wading in treacle. However, I'm certain that this was not the warfarin, but the beta blockers I was on at the time. I don't think the warfarin contributed to it - but of course I have no way of proving it! As far as actual acclimatisation, I didn't feel there was a big difference - ie no headaches etc, just the tiredness.
My other half finds he feels the cold more - don't know if common but maybe something to watch out for?
That is a good point, I get cold hands more often than before - although this could be something to do with moving to Glasgow, having DVTs yadda yadda YMMV etc. Still bloody sweaty whenever I try to do any sloper problems though.
BTW, an ascent of this should be obligatory: http://www.ukclimbing.com/logbook/c.php?i=3415 , really good route, watch your rope drag though.
Our local climbing hot-spot was infested with crag rats, then a mate started climbing there with warfarin mixed in his chalk bag, and that cured the problem.
I have been on it for about 3 years now and as others have said no worries about cuts, etc. However, a GP friend of mine has warned me to be careful of head injuries, as apparently you are much more susceptible to internal bleeding from even relatively minor injuries.
This is what the vitamin K is for - to reverse the effects of the warfarin. I posted this yesterday: http://www.ashp.org/s_ashp/docs/files/member/SPPM_Warfarin_Reversal_Vitamin_K.pdf
I think as climbers we might well find ourselves in a situation where having taken a violent fall we haven't got instant access to medical help. I was very aware of that last September in a couple of places where it might have been a day before getting help.
Yes, it is head injuries that will be the major concern regards climbing on warfarin. It is probably reasonable to advise any partners you climb with on more isolated trips. Reversing with vitamin k will make no difference after a head injury, by the time you could consider it the damage would be done.
I'm not aware of any reason than warfarin would interfere with acclimatisation, this is probably more to do with the underlying condition and other meds like B Blockers.
Do you not think it would be useful for other internal bleeding?
This is the first I've heard of the head injuries problem. In what format would carry the vitamin k?
Well, maybe it's a French thing? I understood from my cardio that Vit K is prescribed automatically as a precaution when Coumadine is prescribed. Googling it tells me (in English) that it's for high INRs so maybe it's a case of the French being over cautious? I have two glass vials of the stuff which is supposed to be taken orally.
Thanks. I'll ask about it when I go for my next INR test
Vitamin K is for high inrs only in the uk and also not oral (unless you are a baby). Your GPs wouldn't know anything about carrying it as we would never use it in this way.
All patients on warfarin should have been warned re head injury risk.
I would definitely advise that if you're on warfarin, you consider wearing a helmet very seriously indeed if you don't already wear one... Being on warfarin is not likely to cause you problems with minor knocks, but the sort of bump on the head that would otherwise give you a bit of a concussion for a couple of weeks could be life-threatening, particularly if your INR is a bit on the high side.
This coming from someone who has treated lots of people with life-threatening intracranial bleeds who have been on warfarin - all the same this advice is based on anecdote and I'm quite happy to be outdone by someone else who has relative risks and suchlike to hand...
Thanks for the info. I wonder if someone did tell me to avoid head injuries and I just thought 'I've been doing my best to avoid them all my life anyway' and filed under Stating the Bleedin' Obvious without appreciating the extra importance.
I have now taken it in anyway.
> I would definitely advise that if you're on warfarin, you consider wearing a helmet very seriously indeed if you don't already wear one...
Funnily enough, although I hate helmets and have never worn one on summer rock, after reading this thread I've been Googling them.
What do you know about Xarelto?
I was on Warfarin for 3 months last year following a dvt, and although I continued climbing during the treatment I was quite nervous about the possible consequences of a fall so it held me back psychologically quite a bit. I was also quite concerned about the risk of altitude as I had a couple of alps trips planned during the treatment (specifically I was worried about the risk of having another dvt); my concern wasn't helped by the fact that there is very little reliable information available and doctors have little or no experience in this area. In the end I decided on a safety-first policy of staying below 3000m, which I did without any problems at all. I have since spoken to a vascular consultant who told me that in his opinion climbing to 4000m, even 6000m, shouldn't be a problem, it is the journey to the climb that would worry him. So, he has advised me to wear compression stockings and have regular breaks during long journeys, and if I ever take a long haul flight to ask my GP for a couple of syringes of Heparin.
> What do you know about Xarelto?
I am a pharmacist, and I specialise in anticoagulation, treatment of DVTs, etc.
Rivaroxaban (Xarelto) doesn't need the blood tests that warfarin does and it's a fixed dose. BUT there isn't a reversal agent yet. If you're a climber and you need anticoagulating, I'd stick with warfarin. At least if you bang your head or have some other injury, they can give you vitamin K (plus prothrombin complex if it's critical).
As PeteH said above, oral vitamin K won't work fast enough if your injuries are critical. We don't give people any "standby" supplies of vitamin K: just tell them to make sure that healthcare staff know they're on warfarin. That's why you get a credit-card sized card to put in your wallet. If you're on warfarin long term then a Medic-alert is a sensible idea.
Thanks Becky. I live in France so I think there are quite a few differences in their approach to that of the UK - for instance the vit K thing was a matter of course - whether it works or not is another matter! I was on warfarin and BBs (and then Flecaine) to temporarily control arrhythmia. I've just had an ablation and my anticoagulant has been changed to Xarelto 20mg for a couple of months. Hopefully I'll be able to stop taking all medication soon. My GP, my cardio and the surgeon all know my background and seem reasonably happy that I'm on the stuff. They didn't really tell me much about it, however the guy at our local pharmacie told me exactly what you've just told me, hence my question. He also said to look out for unexplained bruising, nose bleeds and bleeding gums. Thanks again.
Because they're all anticoagulants and all ultimately doing the same stuff to your blood (slowing down the clotting process), the general side effects will be the same. Hope the ablation has been successful.
Elsewhere on the site
The release of Peter Jackson's new film The Hobbit: The Battle of the Five Armies on 12th December may not appear to link to... Read more
F ounded in 1993, Mountain Hardwear are a pretty young mountaineering clothing and equipment manufacturer but are also one of... Read more
On Saturday 13th December Greg Boswell and Guy Robertson kicked off their Scottish winter season early by making the... Read more
The Epicentre Mega Winter Sale starts in store 9am Christmas Eve. We have a great selection of in store only deals from... Read more
This years ROCfest will be slightly different. We've decided to run a Climbing Festival, not just a competition! Over... Read more